What does it mean if I have elavated Anti-Thyroid Antibodies and have Hypothyroidism? I have been being treated for over a year for the Hypothyroidism with Synthroid and about 3 months later started developing hives all over my body. I have been through every test trying to find out what I was allergic to and have eventually ended up with an Epipen because my throat has closed twice in the past month due to the hives.
TPO Ab and/or Tg Ab (thyroid antibodies) are the two that are usually tested for with thyroid labs and if positive indicate an autoimmune response. In conjunction with hypo lab results antibodies point to autoimmune thyroid disease - Hashimoto's (hypothyroid), Graves (hyperthyroid). The treatment for hypo or hyper doesn't change because of the antibodies, they just indicate the cause.
No clue about the hives/allergy symptoms. Maybe you have a reaction to the fillers, etc. in the Synthroid? You should discuss your symptoms with your doc.
You can Google Hashimoto's for more in-depth info on the autoimmune aspect - hope this is helpful :)
Thanks for the reply. Unfortunately the hives did start around the time the doc changed my Synthroid, however, he says it is not possible for it to be from the meds. I have had many people and the pharmacist tell me that it is possible and because of the timing, it's probable.
My question is when did you get tested for the antibodies? Allergists normally test for the antibodies if a patient has hives and no cause can be identified. The presence of the anitbodies and an elevated TSH suggest Hashimoto's thyroiditis which is an autoimmune disorder.
I'm not a physician but I believe the hives are more than likely from the autoimmune process rather than an allergic response from the Synthroid. I don't know your TSH level or how bad your hypothyroidism is but if for nothing more than your peace of mind maybe you can talk to your physician about stopping the Synthroid to see what happens.
In the mean time you need to be on antihistamines and possibly a short course of prednisone to prevent your throat from closing. Look up Hashimoto's thyroiditis on the net. Hives are a symptom. Good luck and God bless.
I am having the same symptoms. Diagnosed with Hashimoto's 4 years ago, hives, etc. On levoxyl and over the years have increased dosage; 4 years later, hives; however this time with swelling of lips, eyes. I am now on 75mcg of levoxyl. Treated with prednisone, tried weaning myself off and had to go back on. Finally off prednisone and trying to wean off antihistamines (Allegra & Zyrtec, supplemented by benadryl every 4 hours to keep the hives at bay). Now I'm back on the steroids along with the antihistamines. Did all kinds of blood work for allergies. TSH has been normal; however antibodies highly elevated. Any suggestions. Went to an endocrinologist who basically said you PCP is doing the right thing, I'd check levels annually, but for you every 6 months, we're actually checking every 3 months. However, I feel like no one is listening, they're not getting the hives association with the Hashimoto's. Reading Mary Shomon's books, Living Well with Hypothyroidism and Living Well with AutoImmune Disease. I feel like I could've written parts of this book. This has definitely changed my quality of life, I have been depressed. Right now trying to get an appointment with a doctor on Mary Shomon's website that lists top doctors in various states. If any one else out there has suggestions, comments, please post. Helps hearing that you are not alone in this situation.
I am no doctor but I am HYPO like you. Try removing all wheat/gluten from your diet and see if your hives go away. When I removed gluten from my diet my antibody levels went way way down within just a month. Many people with HYPO seem to have this gluten allergy.
I have had all kinds of thyroid disorders as long as I remember. I had PT in 1978 when I was very young. First 15-20 years , I managed good. After menapose, everything went crazy. In those 15-20 years, I was 90 pounds. Later, I started to gain weight. Now, the situation is:
With a lot of hard work and diet, my last blood test came back everything is in normal range including tobAB , only tgAB is way way high. It is 1466. I don't get any answer from any doctor for this. My ultrasound is clean. I don't have any nodule. It drives me crazy , just thinking that the anticores in my body destroying my thyriod glands. Do you have any answer to make feel not to worry so much. Thank you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.